Niaspan, any information??

I had my latest appointment at my Lipid Clinic on Friday. I stopped taking statins 12 months ago and my TC is 10.3 (the same as it was before I stopped taking my meds). Consultant now wants me to try Niaspan. Does anyone have any information/experience of this drug? I had stopped statins after suffering extreme side-effects and I have felt better over the past year than for many many years. Because of this I have reservations about taking any meds at all as they all can have side-effects but I am also aware that at 10.3 my TC is very high (I have FH btw). Any comments would be appreciated! Thanks.

12 Replies

oldestnewest
  • Actually the letter I have been given for my GP may call for Tredaptive although my consultant only referred to Niaspan when he spoke with me.

  • I was put on Niaspan and the red hot itchy rash which came on 15 mins after taking it was horrendous so be very careful :-(

  • Have you considered getting a CT scan done to see how much plaque you have in your arteries? It sounds as though you need some re-assurance concerning what to do about your future medications, and the results of a CT Scan will help you decide, depending on how good or bad the results are.

    Frank Cooper, Author of the book 'Cholesterol and The French Paradox'

  • I don't really know how to go about that. I had mentioned to my consultant about getting the 'particle size' blood test done but he didn't believe that knowing the results would make any difference to me.

    Btw Mr Cooper, I have a copy of your book & really must get a read :-) The unfortunate thing about some of the other books I have looked at is that they often dismiss the Cholesterol theory but note FH sufferers as an exception. In your opinion is there a significant difference for FH patients and is a TC of 10.3 something to be very worried about?

  • I also have FH and my TC ranges between 10.5 and 12 and I do not take any drugs of any kind. I am 62 yo. I do however eat healthy foods and avoid anything made from processed vegetable oils so no deep fried foods, no margarine etc. Re a CT scan, I just told my doctor that I wanted one, and it cost me in Australia around $700 out-of-pocket so that why it gets overlooked because many people find the cost a problem.

  • Actually, I've wondered about that as well. Most " statin sceptics" refer to the general population and not people with inherited forms be it FH or something else that they haven't given a name to, but a lot of us post menopausal women seem to have!

    Agree with Frank about the scanning. I was lucky enough to have one done routinely and it reassured me that I was plaque free. This gave me added confidence to stop taking statins so it does influence clinical decision making.

    You could ask at your clinic and see what reaction you get or you could get one done privately as others on this site have done (don't know why we should have to, but that's the way it seems to be.)

  • Its great that you had a CT scan done. It has always surprised me that more people with FH don't do the same as you. It is a medical curiosity as to why we don't firstly use a CT Scan to see if a person has an arteriosclerosis problem, before promoting lifetime cholesterol prescriptions like statins. The justification for using statin drugs are based simply on statistical probabilities determined from large groups of people, whereas we are all individuals. Eating the right foods improves your statistical probabilities much more than any statin drug ever will, plus it will make you feel great.

  • Giving statins to a patient is much cheaper than giving him a CT scan!!

  • i am confused about all of this perhaps i will buy frank coopers book ..i am 55 fit apart from heart burn,, i found out my chol level is 9.1 about 3 months ago a fluke i was suffering with acid reflux sent for a blood test and hey you have high chol , i was told it is hereditary and given tablets i cant remember what the name of them are and i dont have them on me,, they make me breathless and i put on weight ,,i told the gp he said no that was not part of the side effects no one has spoken to me about diets just told dont eat fat these tablet will work you can still lead a normal life i still have major heart burn which is now just pushed to the side i need to start reading up on it what is FH and TC ???

  • Hi Patricia,

    Join the confused! TC stands for total cholesterol which is your 9.1. Then it's broken down into HDL, LDL and triglycerides.

    FH stands for Familial Hypercholesterolaemia which is an inherited form of high cholesterol which you have from birth. Now for the confusing bit, you may or may not have FH. There seem to be a few of us around your age who have these very high levels (mine is 8.3) who don't get a definite diagnosis, other than it's hereditary. I am pretty convinced that I don't have FH as genetic test excluded 95% of genes that cause it, so I am a bit re-assured, but still confused. I just read as much as I can. Do go back to your GP if you are having side effects.

    I have given up on statins, but am about to try another drug.

  • hi alwally

    thanks for the info let me no how you get on with your new drug and what it is ... and yeah im reading up on the dreaded chol thing i have to read a bit a a time to take it all in ..

  • The comment Patricia1957 made about symptoms of being breathless interested me. The first thing I noticed when I came of statins was that I no longer got out of breath when walking and talking. Now I am back on the statins I am aware that I constantly feel short of breath. I never see this listed as a symptom but for me it seems a strong possibility. I am on Simvastatin. I do get other symptoms but they are listed already. Any one else noticed this?

You may also like...